Suspected levetiracetam-induced rhabdomyolysis: A case report and literature review.

Title

Suspected levetiracetam-induced rhabdomyolysis: A case report and literature review.

Creator

Moinuddin IA

Publisher

The American Journal of Case Reports

Date

2020
2020-10-28

Description

BACKGROUND Levetiracetam (LEV) is an anticonvulsant commonly used for treatment of generalized and partial seizure disorder. Some of the common side effects associated with levetiracetam include somnolence, dizziness, headaches, and mood changes. Rhabdomyolysis and increase in creatine kinase (CK) levels is one of the rarely reported effects of LEV. CASE REPORT We report a case of a 22-year-old man admitted for evaluation of new-onset generalized tonic-clonic seizures. The patient was started on levetiracetam 500 mg twice a day, after which his CK levels started to increase, with maximum level of 21 936 IU/L noted on day 5. No improvement in CK levels was observed even with aggressive intravenous hydration. In the absence of any other obvious cause, the persistent elevation in patient's CK levels was suspected to be due to LEV. Our suspicion was supported by significant decrease in CK levels (from 21 936 IU/L to 11 337 IU/L) after about 30 h of discontinuation of LEV. We reviewed cases of LEV-induced rhabdomyolysis reported in the literature over the last decade and found 13 cases with almost similar correlation between initiation of LEV and increase in CK levels. CONCLUSIONS Our case report stresses the importance of close monitoring of CK levels and kidney functions after initiation of LEV, and to consider changing the anticonvulsant medication if CK levels are noted to be significantly high to avoid kidney injury.

Subject

Seizures; Rhabdomyolysis; Creatine Kinase

Format

journalArticle

Search for Full-text

Users with a NEOMED Library login can search for full-text journal articles at the following url: https://libraryguides.neomed.edu/home

Rights

Article information provided for research and reference use only. All rights are retained by the journal listed under publisher and/or the creator(s).

Pages

e926064

Volume

21

ISSN

1941-5923 1941-5923

NEOMED College

NEOMED College of Medicine

NEOMED Department

Department of Internal Medicine

Update Year & Number

October 2020 List

Affiliated Hospital

Mercy Health St Elizabeth Youngstown Hospital

Citation

Moinuddin IA, “Suspected levetiracetam-induced rhabdomyolysis: A case report and literature review.,” NEOMED Bibliography Database, accessed January 16, 2021, https://neomed.omeka.net/items/show/11331.

Social Bookmarking